How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask KansasTherapist Your Own Question
KansasTherapist
KansasTherapist, LSCSW
Category: Mental Health
Satisfied Customers: 566
Experience:  17 years experience with depression, abuse, and borderline.
65252638
Type Your Mental Health Question Here...
KansasTherapist is online now
A new question is answered every 9 seconds

I was diagnosed "bipolar spectrum" by a psychiatrist and put

This answer was rated:

I was diagnosed "bipolar spectrum" by a psychiatrist and put on Litium and Carbamazepine. I have not happy with the psychiatrist and stopped seeing and now wish to stop taking the medications as I do no like the side affects. How do I stop taking these medications?

KansasTherapist : Hello
KansasTherapist : The resources I use don't list needing to taper off the doses of either of these medications.
KansasTherapist : That suggests you can just stop taking them.
Customer: I've seen entries on the Internet that say your must taper off carbamazepine for risk of seizures but that was for schitzafrenia. Also my doctor said not to stop the medications without a doctors supervision.... Is he just being super carefule?
KansasTherapist : If that's what the doctor recommended, I would go with that. Is the carbamazepine a pill or a capsule?
Customer: Capsule.... Equetro
KansasTherapist : What's your dosage?
Customer: 350mg
KansasTherapist : How many times a day?
Customer: Once
KansasTherapist : I suggest you go to your regular medical doctor and tell him you want to taper off these meds so you can get the prescriptions you need.
Customer: That sounds reasonable.... But now I'm back stopping. I also read that it was recommended to drop the medications by 100-200mg every 5 days until you're done. Sound reasonable?
KansasTherapist : Yes, that should get you off of them nice and slow.
Customer: Agreed
KansasTherapist : How will you know if going off the meds turns out not to be a good idea?
Customer: I still have a therapist and If I start showing strong signs of mania I may consider the medications again, though the side affects have bothered me from the beginning.
KansasTherapist : That's good. There are other meds you could try if you need to take somethng.
Customer: Ive seen that online. My psychiatrist only wanted to go with these 2 and another.... That was part of the reason that I stopped seeing him..
KansasTherapist : Yes, he should have offered you other options.
Customer: Thats what I thought. I've gotten what I need... Thank you for the help!
KansasTherapist : You're welcome.
KansasTherapist and other Mental Health Specialists are ready to help you

Related Mental Health Questions